Alert archive / Montana / Flash Flood Watches in 2014
Flash Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 14, 2014, 4:03 AM MDT for Lemhi County, Idaho; Flathead County, Mineral County, Missoula County, Montana. It took effect at Jul 14, 2014, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2014, 4:03 AM MDT (10:03 UTC)
- In effect from
- Jul 14, 2014, 12:00 PM MDT
- Expired
- Jul 15, 2014, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Lemhi County, ID, Flathead County, MT, Mineral County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3609 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WGUS65 KMSO 141003 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 403 AM MDT MON JUL 14 2014 IDC059-150000- /O.NEW.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 403 AM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO... INCLUDING THE FOLLOWING COUNTY...LEMHI. * FROM NOON MDT TODAY THROUGH THIS EVENING * STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR AND OVER LEMHI COUNTY IN AN AREA OF ABUNDANT ATMOSPHERIC MOISTURE. THE RELATIVELY SLOW NATURE OF STORM MOVEMENT TODAY AND THE ANTICIPATED INTENSITY OF CONVECTION COULD PRESENT A SITUATION WHERE HEAVY RAIN FALLS OVER THE AREA FOR AN EXTENDED PERIOD OF TIME. * THE MUSTANG FIRE BURN AREA AND NARROW PORTIONS OF US-93 BETWEEN LOST TRAIL PASS AND GIBBONSVILLE FALL WITHIN AN AREA OF HIGHER PROBABILITY FOR SLOW MOVING THUNDERSTORMS THIS AFTERNOON. THIS INCLUDES THE SALMON RIVER ROAD AND RESIDENTS AT THE MOUTH OF COLSON, OWL, SPRING AND INDIAN CREEKS. ROCK OR DEBRIS FLOWS COULD BE POSSIBLE IF THUNDERSTORMS DO INDEED TRACK OVER THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
803 WGUS65 KMSO 141552 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 952 AM MDT MON JUL 14 2014 MTC029-150000- /O.EXA.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 952 AM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF NORTHWEST MONTANA... INCLUDING THE FOLLOWING COUNTY...FLATHEAD. * THROUGH THIS EVENING * THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. HEAVY RAIN WILL INCREASE THE THREAT FOR ROCK AND DEBRIS FLOWS. * THIS WATCH IS MAINLY FOR THE GOING TO THE SUN ROAD IN GLACIER NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MTC061-063-150000- /O.EXA.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL-MISSOULA- 952 AM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...MINERAL AND MISSOULA. * THROUGH THIS EVENING * STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THIS HEAVY RAIN WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER RECENT BURN SCARS. * THIS WATCH IS MAINLY FOR THE CHARETTE AND SHAW GULCHES IN THE WEST MULLAN BURN AREA NORTHWEST OF SUPERIOR AND ALSO FOR THE LOLO CREEK BURN AREA INCLUDING THE WEST END, ANDERSON GULCH, WESTERMAN GULCH AND CHICKAMAN GULCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ IDC059-150000- /O.CON.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 952 AM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING COUNTY...LEMHI. * THROUGH THIS EVENING * STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THIS WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER RECENT BURN SCARS AND STEEP TERRAIN. * THE MUSTANG FIRE BURN AREA AND NARROW PORTIONS OF US-93 BETWEEN LOST TRAIL PASS AND GIBBONSVILLE COULD BE THREATENED BY HEAVY RAINFALL. THIS INCLUDES THE SALMON RIVER ROAD AND RESIDENTS AT THE MOUTH OF COLSON... OWL... SPRING AND INDIAN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
177 WGUS65 KMSO 142349 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 549 PM MDT MON JUL 14 2014 IDC059-150600- /O.CON.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 549 PM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING COUNTY...LEMHI. * UNTIL MIDNIGHT MDT TONIGHT * STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL CONTINUE THROUGH THIS EVENING. THIS WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER RECENT BURN SCARS AND STEEP TERRAIN. * THE MUSTANG FIRE BURN AREA AND NARROW PORTIONS OF US-93 BETWEEN LOST TRAIL PASS AND GIBBONSVILLE COULD BE THREATENED BY HEAVY RAINFALL. THIS INCLUDES THE SALMON RIVER ROAD AND RESIDENTS AT THE MOUTH OF COLSON... OWL... SPRING AND INDIAN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MTC029-150600- /O.CON.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 549 PM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING COUNTY...FLATHEAD. * UNTIL MIDNIGHT MDT TONIGHT * THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL CONTINUE THROUGH EVENING. HEAVY RAIN WILL INCREASE THE THREAT FOR ROCK AND DEBRIS FLOWS. * THIS WATCH IS MAINLY FOR THE GOING TO THE SUN ROAD IN GLACIER NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MTC061-063-150600- /O.CON.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL-MISSOULA- 549 PM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...MINERAL AND MISSOULA. * UNTIL MIDNIGHT MDT TONIGHT * STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL CONTINUE THROUGH THIS EVENING. THIS HEAVY RAIN WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER RECENT BURN SCARS. * THIS WATCH IS MAINLY FOR THE CHARETTE AND SHAW GULCHES IN THE WEST MULLAN BURN AREA NORTHWEST OF SUPERIOR AND ALSO FOR THE LOLO CREEK BURN AREA INCLUDING THE WEST END... ANDERSON GULCH... WESTERMAN GULCH AND CHICKAMAN GULCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
857 WGUS65 KMSO 150534 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1134 PM MDT MON JUL 14 2014 IDC059-150645- /O.EXP.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 1134 PM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO WILL EXPIRE AT MIDNIGHT MDT TONIGHT. ABUNDANT ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE EARLY MORNING HOURS AND BRIEF HEAVY RAINFALL IS STILL POSSIBLE WITH STRONGER THUNDERSTORMS. HOWEVER CONDITIONS ARE NO LONGER FAVORABLE TO PRODUCE FLASH FLOODING ACROSS CENTRAL IDAHO AND WESTERN MONTANA. $$ MTC029-150645- /O.EXP.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 1134 PM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA WILL EXPIRE AT MIDNIGHT MDT TONIGHT. ABUNDANT ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE EARLY MORNING HOURS AND BRIEF HEAVY RAINFALL IS STILL POSSIBLE WITH STRONGER THUNDERSTORMS. HOWEVER CONDITIONS ARE NO LONGER FAVORABLE TO PRODUCE FLASH FLOODING ACROSS CENTRAL IDAHO AND WESTERN MONTANA. $$ MTC061-063-150645- /O.EXP.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL-MISSOULA- 1134 PM MDT MON JUL 14 2014 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA WILL EXPIRE AT MIDNIGHT MDT TONIGHT. ABUNDANT ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE EARLY MORNING HOURS AND BRIEF HEAVY RAINFALL IS STILL POSSIBLE WITH STRONGER THUNDERSTORMS. HOWEVER CONDITIONS ARE NO LONGER FAVORABLE TO PRODUCE FLASH FLOODING ACROSS CENTRAL IDAHO AND WESTERN MONTANA. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 4:01 AM MDT, 2 minutes earlier.
Area forecast discussion, Jul 14, 4:01 AM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Missoula MT 401 AM MDT Mon Jul 14 2014 .DISCUSSION...Cloud cover and a persistent east wind have helped keep the atmosphere decently mixed overnight and prevent much cooling. This will actually help further support thunderstorm development across the area later this afternoon as a sharp upper level weather disturbance moves into the Northern Rockies. Models continue to have a really good handle on the passage of this feature along with the instability and lift it will provide. Similarly, infrared satellite and last night's weather balloon data also confirm the presence of an much higher than normal atmospheric moisture that will be shifted into the region by this weather disturbance. All these factors will combine to produce some intense, very wet thunderstorms; especially across parts of southwest Montana and Lemhi County. In fact, we have determined the threat to the Mustang Burn Area as well as narrow portions of US-93 from Lost Trail Pass to Gibbonsville is sufficiently great that a Flash Flood Watch has been issued for Lemhi County for this afternoon through midnight MDT. The threat for severe weather this afternoon/evening is marginal and likely limited southern Ravalli, northern Lemhi, Granite, Deer Lodge and Silver Bow counties. The key severe threat will be hail near 1 inch in diameter. However the intensely heavy rain is most likely to be the more significant impact with most all storms. Meanwhile farther to the north a second area of showers and thunderstorms are expected to develop a little later in the day and persist into tonight. These storms will also posses the threat for heavy rain, especially since the storm motion is extremely light and no better than 10 knots! Some showers and isolated thunderstorms will be possible even after midnight tonight. Though their intensity of coverage are almost certain to diminish. Redevelopment of thunderstorms is expected across southwest Montana on Tuesday afternoon and there could again be the threat for some brief heavy rain with these storms. Wednesday and Thursday...The ridge of high pressure quickly redevelops and will bring a return to above normal temperatures in the lower to mid 90s. Conditions will for the most part be dry except for a few afternoon showers and thunderstorms along the continental divide. Friday through Sunday...Confidence is increasing for a trof of low pressure quickly skim the region, flatten the ridge and bring a return of normal temperatures for mid July. Normal highs are in the middle 80. The 2 main impacts from this system will be some scattered showers and an increase in breezy westerly winds. These impacts will be felt mainly in Northwest Montana with uncertainty for coverage of precip and intensity of winds. && .AVIATION...Ridging will continue to dominate the weather this evening. Tonight, expect increasing clouds from an approaching system. A few mountain showers are possible in the vicinity of KSMN overnight, but thunderstorms will start in earnest tomorrow. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:48 PM MDT | Special Weather Statement | MSO | Lemhi | 42 min |
| Jul 14, 3:47 PM MDT | Special Weather Statement | MSO | Lemhi | 28 min |
| Jul 14, 4:48 PM MDT | Special Weather Statement | MSO | Flathead | 27 min |
| Jul 14, 5:13 PM MDT | Special Weather Statement | MSO | Flathead | 62 min |
| Jul 14, 5:51 PM MDT | Special Weather Statement | MSO | Ravalli | 39 min |
| Jul 14, 5:54 PM MDT | Special Weather Statement | MSO | Lake | 51 min |
Nearby
Flash Flood Watches in Montana, 2014Flash Flood Watches in Idaho, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.